Mood disorders: lithium-induced hypothyroidism: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Mood disorders: lithium-induced hypothyroidism

Sample item

A woman on lithium for bipolar I disorder for three years develops fatigue, weight gain and cold intolerance. Serum TSH is raised and free T4 is low, and her mood is stable. What is the best management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Add levothyroxine and continue lithium

Lithium inhibits thyroid hormone synthesis and release and can cause hypothyroidism, which is common in women. It is treated with levothyroxine while lithium continues if the patient is otherwise well controlled.

Option by option

  • A. Switch to a tricyclic antidepressant

    A tricyclic does not treat hypothyroidism and may destabilise mood.

  • B. Add a thiazide diuretic for weight gain

    Thiazides raise lithium levels and do not treat the hypothyroidism.

  • C. Add levothyroxine and continue lithium (correct)

    Correct. Replacing thyroid hormone while keeping effective lithium therapy is standard.

  • D. Stop lithium immediately

    Stopping lithium is unnecessary and risks relapse in a stable patient.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Add levothyroxine and continue lithium. Lithium inhibits thyroid hormone synthesis and release and can cause hypothyroidism, which is common in women.

Why is "Switch to a tricyclic antidepressant" not the answer?

A tricyclic does not treat hypothyroidism and may destabilise mood.

Why is "Add a thiazide diuretic for weight gain" not the answer?

Thiazides raise lithium levels and do not treat the hypothyroidism.

Why is "Stop lithium immediately" not the answer?

Stopping lithium is unnecessary and risks relapse in a stable patient.

What concept does this question test?

It tests Mood disorders: lithium-induced hypothyroidism in Psychiatry. It is treated with levothyroxine while lithium continues if the patient is otherwise well controlled.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Mood disorders: lithium-induced hypothyroidism?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.